Skip to Accessibility Tools Skip to Content Skip to Footer
A man sits on the outstretched tongue of a giant donut with eyes and lasers in its mouth

The Unwelcome Guest: The Donut of Doom – Part I

New medical treatment always makes me ask two questions:

  1. Will it work?
  2. Will it hurt?

Enter the donut of doom

With that in mind, I want to share my radiotherapy experiences and introduce you to the donut of doom, a device that attempts to kill cancer cells and shrinks tumors. I call it a donut as it’s a large circular machine that to my fevered imagination looks like a giant Krispy Kreme. During treatment, the patient slides into the heart of the donut becoming the cream or jam in the middle.

My particular donut was a TomoTherapy Hi-Art. According to the company blurb the Hi-Art ‘delivers radiation slice-by-slice, while the couch moves through the machine and breaks the beam into narrow beamlets to target and shape the radiation around the tumor’. All of which somehow manages to sound comforting and scary at the same time.

Cancer is never straight forward

Fascinating stuff, but I’m guessing you’d like to know the answer to my two questions. Here goes:

  1. So far so good.
  2. No, but it does come with a grab bag of irritating side effects.

Now you’re thinking, this writer is just like a politician, and won’t give a straight answer. I’m going to have to plead guilty to that, but as many of you already know cancer isn’t straight forward, it’s a slippery customer.

But we are getting way ahead of ourselves here as I plan, in the course of several articles, to take you through my brush with the donut of doom and give you the skinny on the whole radiotherapy experience. Other old lags like me who have been through it, might want to compare and share experiences.

The donut of doom debrief

Several days before treatment was due to start, I and about twenty others gathered in a room for a briefing and another form of torture: a PowerPoint presentation. Aren’t we suffering enough? But I’m being unfair to the young Advanced Urology Practitioner who gazed out at us bunch of ancients who had made the huge mistake of getting old and allowing the Unwelcome Guest into our lives.

She gave it to us straight: I was to have radiotherapy five days a week for the next seven weeks. It was also made clear that while we were being nuked, we wouldn’t present a threat to the wider public and weren’t about to become mini mobile Chernobyls.

We also learned we were to get tattoos, which sounded exciting but turned out to be three dots, one on either side of the pelvis and another just below the belly button. The dots, I learned, were used to line us up correctly in the donut, which sounds either charmingly lo-tech or alarmingly unscientific depending on your point of view.

Preparing for radiotherapy

Gallons of water was on the menu over the coming weeks to enlarge our bladders and push our healthy organs away from radio beams. The idea being that the Unwelcome Guest gets clobbered and not the healthy bits of anatomy that are in the neighborhood. To be fair those weren’t the exact words used by the Advanced Urology Practitioner.

We were also warned about certain side effects including tiredness and an almost unstoppable need to go to the John.

Towards the end of the presentation, an old man in the front row raised his hand and asked in a hesitant voice, not much above a whisper, whether during treatment he was allowed a whiskey in the evenings. We held our breath. The Advanced Urology Practitioner pursed her lips and said tartly, yes a small amount of alcohol was permitted. From the back row, I heard a muffled cheer, I turned around to give whoever it was a disapproving look and discovered it was me.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The ProstateCancer.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Tomteriffic
    3 weeks ago

    No donut of doom for me, nosirree! After a similar indoctrination, only 1 on 1, I got Marvin. Marvin is a great, hulking unremittingly gray monstrosity with a proboscis that juts out every inch of six feet over you as you lay on the table with your own personal “butt print” that places you just so in relation to your tattoos, Marvin and the trying not so snicker glances of the staff. Then the table moves, swerves and rises up to meet the Great Proboscis. Marvin then activates his mighty beam of destruction and moves his great hulking schnoz in about a 250 degree arc around you, coming back to rest at high noon. In truth, the staff were great and I was in the presence of the Great Depressing One for no more than a couple of minutes and then out on my merry way. By the way, I named Marvin after the terminally depressed android in “Hitchhikers Guide To The Galaxy”. It really is just that gray. Next up, accumulating side effects!!

  • Jim Preen moderator author
    2 weeks ago

    Hey Tom (@Tomteriffic) Thanks for your note and apologies for my slow reply. I’m intrigued by Marvin, but he sounds closely related to the Donut. So a butt print instead of tats, what a charmed life we lead!
    What about side effects? How are you doing? I’m still getting the hot sweats, but people on this site have recommended Paxil which I’m certainly going to mention to my Onco. Keep the spirits high and all the best from London. Jim

  • Jim Preen moderator author
    2 weeks ago

    Tom, Butt print and tats? Those US medics are really spoiling you. I have a feeling you and I share the way we deal with the Unwelcome Guest; a mordant sense of humour. Long may it last whatever the little bastard may throw at us. Yes I’m on the statins as well. At 65, isn’t everyone? Let’s hope the hot flashes go away and not the zillion dollar clients. All the best. J

  • Tomteriffic
    2 weeks ago

    Hey again, Jim. Just a little clarification. I got not only the butt print but the tattoos. The mold was made just to help Marvin not only hit the right spots but at the correct angle.

    As for side effects. Directly attributable to radiation, they piled up toward the end of the course of treatment, being primarily hemorrhoid (sp?) type stuff and fatigue. Those cleared up in a few weeks. The hormone related stuff was a certifiable pain. Serious fatigue, hot flashes, vertigo, etc. It took more than a year after my last dose of whateveritwas for the hot flashes to clear up and, really, only regular trips to the gym have helped the fatigue. The fatigue was compounded by a very necessary statin drug that doesn’t play well with a number of other drugs. The one thing that helps me get over the general body-slam that these treatments deal out was American ginseng. Still had the hot flashes and it was a pain when I was in front of zillion dollar clients, but they do eventually go away. Cheers! Plod on!

  • Dmadi61
    3 weeks ago

    Hello. I enjoyed reading your post. I too have the misfortune of having hormone therapy. My drug is Lupron. Not a lot of fun. My medical team put me on a low dose of Paxil to lessen the hot flashes. It has worked well for me. I have maybe one per day.

  • Jim Preen moderator author
    2 weeks ago

    @Dmadi61 thanks for you kind comment, glad you enjoyed the blog. Someone else mentioned Paxil, which I’m excited about. Dumping the hot sweats would be great, as I still have a year on the dreaded hormone therapy. I’ll see if it works for me. Sending you all the best wishes I can from London. Jim

  • Jim Preen moderator author
    2 weeks ago

    @Dmadi61, seeing the Onco in September so I’ll let you know. Dripping sweat in front of work clients really sucks! J

  • Dmadi61
    2 weeks ago

    @jimpreen please let me know if the paxil works for you. Any way to lessen the hot flashes was a win in my book.

  • Poll